Arkansas, 2013

Hail and Damaging Winds in Arkansas, September 1, 2013

September 1, 2013 · NWS LZK · 12 events in 7 counties and zones

The approach of a cold front, hot weather, and a humid atmosphere helped to trigger some severe thunderstorms in western and central Arkansas during the afternoon and early evening hours of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The approach of a cold front, hot weather, and a humid atmosphere helped to trigger some severe thunderstorms in western and central Arkansas during the afternoon and early evening hours of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Sep 1, 1:20 PM CST, 10 minutes earlier.

Area forecast discussion, Sep 1, 1:20 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
220 PM CDT SUN SEP 1 2013

.DISCUSSION...

MAIN CONCERNS THIS FORECAST CYCLE ARE CHANCES OF CONVECTION FROM
THIS AFTERNOON THROUGH TUESDAY MORNING. TODAY MAINLY WITH PULSE
STORM ENVIRONMENT...THEN A FRONTAL BOUNDARY MONDAY TO TUESDAY AS
IT SAGS THROUGH AR. TEMPS WILL GRADUALLY LOWER TO MUCH CLOSER TO
NORMAL VALUES BY MID WEEK...WITH LOWERING HEAT INDEX VALUES.

AFTERNOON CONVECTION OVER NORTHERN AR HAS SLOWLY WEAKENED AND
MOVED SE...BUT STILL SOME DEVELOP IS ON GOING. NOW PULSE STORMS
FORMING OVER PARTS OF CENTRAL AR...AND WILL SEE SOME ADDITIONAL
DEVELOPMENT WITH ANY OUT FLOW BOUNDARIES THIS AFTERNOON. THE UPPER
RIDGE HAS MOVED WELL TO THE WEST...NOW CENTERED MORE OVER THE
SOUTHERN ROCKIES...AND THE UPPER SHORT WAVE HAS HELPED DEVELOP
THE CONVECTION OVER NORTHERN AR...AS WELL AS IN PLACE MOIST AND
UNSTABLE ATMOSPHERE HELPING. 12Z KLZK SOUNDING HAD A PRECIP WATER
VALUE OF 1.65 INCHES AND AN LI OF -7 AND CAPE 3200 J/KG. CLOUD
COVER HAS INCREASED OVER NORTHERN AR WITH THE CONVECTION AND HAS
KEPT TEMPS LOWER THAN THE LAST SEVERAL DAYS. HEAT INDEX VALUES
HAVE HELD TODAY FROM THE UPPER 90S TO LESS THAN 105 DEGREES.
OTHERWISE SEVERE STORM THREAT WILL REMAIN QUITE LOW AND VERY
ISOLATED...IF ANY DOES OCCUR THIS AFTERNOON.

&&

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT

WILL HAVE A SLIGHT TO A CHANCE OF CONVECTION IN THE LATE AFTERNOON
TO EVENING PERIOD DUE TO THE SHORT WAVE...AND PULSE STORM
POTENTIAL. ISOLATED HEAVY RAIN WILL BE POSSIBLE WITH A STORM. THE
CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
OVERNIGHT AND THROUGH TUESDAY MORNING ACROSS THE STATE...AS THE
FRONTAL BOUNDARY GRADUALLY SAGS THROUGH THE STATE. HAVE KEPT POP
FORECAST IN THE CHANCE CAT DUE TO LIMITED UPPER DYNAMICS AND
FORCING. OVERALL RAIN AMOUNTS WILL BE FROM A TENTH OF LESS TO
AROUND HALF AN INCH. SOME ISOLATED SPOTS WILL SEE AROUND ONE INCH
OR MORE IF A STRONG STORM HITS AN AREA...OR ANY TRAINING OF STORMS
SETS UP. PRECIP WATER VALUES WILL BE ABOVE ONE INCH AHEAD OF THE
FRONT...THEN LOWER QUICKLY WITH A DRIER AIR MASS FILTERING IN
BEHIND THE FRONT. SEVERE THREAT REMAINS ISOLATED. TEMPS WILL ALSO
GRADUALLY LOWER BACK TO NORMAL VALUES DUE TO CLOUDS AND RAIN
CHANCES INITIALLY...THEN BEHIND THE FRONT A COOLER AND DRY AIR
MASS WILL HELP TAKE TEMPS A BIT BELOW NORMAL THROUGH MID WEEK.

&&

.LONG TERM...THURSDAY THROUGH SUNDAY

HIGH PRESSURE WILL BE CENTERED OVER THE ROCKIES TO BEGIN THE LONG
TERM PERIOD. THIS PATTERN WILL CONTINUE THROUGH SUNDAY. SEASONAL
TEMPERATURES AND DRY CONDITIONS WILL RETURN TO ARKANSAS DURING THE
PERIOD AND CHANCES WILL NOT BE GOOD FOR PRECIPITATION. HIGH
TEMPERATURES WILL BE IN THE 80S AND 90S AND LOWS WILL BE IN THE MID
AND UPPER 60S.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     72  93  65  88 /  30  10  10  10
CAMDEN AR         73  97  73  94 /  30  30  20  10
HARRISON AR       69  89  62  86 /  20  10  10  10
HOT SPRINGS AR    73  96  71  92 /  30  20  20  10
LITTLE ROCK   AR  73  97  71  91 /  30  20  20  10
MONTICELLO AR     74  97  73  94 /  30  30  20  10
MOUNT IDA AR      71  96  69  92 /  30  20  20  10
MOUNTAIN HOME AR  69  90  63  87 /  20  10  10  10
NEWPORT AR        73  93  66  88 /  30  10  10  10
PINE BLUFF AR     73  96  72  92 /  30  30  20  10
RUSSELLVILLE AR   72  96  67  91 /  30  20  10  10
SEARCY AR         72  94  68  89 /  30  20  10  10
STUTTGART AR      74  95  70  90 /  30  20  20  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...59 / LONG TERM...51
Hazardous weather outlook, Sep 1, 4:00 AM CST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT SUN SEP 1 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-021000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT SUN SEP 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES ARE ONCE AGAIN EXPECTED ACROSS ARKANSAS TODAY AS
HIGH PRESSURE LINGERS OVER THE REGION. AFTERNOON HEAT INDEX VALUES
WILL APPROACH 105 DEGREES FOR A FEW HOURS THIS AFTERNOON ACROSS
CENTRAL AND SOUTHERN ARKANSAS.

SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY...
MAINLY OVER NORTHERN AND CENTRAL ARKANSAS. THE ACTIVITY WILL DEVELOP
AHEAD OF A SLOW MOVING COLD FRONT APPROACHING FROM THE NORTH. WHILE
A FEW STRONG STORMS ARE POSSIBLE...THE CHANCES OF ORGANIZED SEVERE
WEATHER WILL REMAIN LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AFOREMENTIONED COLD FRONT IS FORECAST TO DROP SOUTHWARD THROUGH
ARKANSAS MONDAY AND MONDAY NIGHT. SMALL RAIN CHANCES WILL ACCOMPANY
THE FRONT. TEMPERATURES ARE EXPECTED TO RETURN TO NORMAL LEVELS
BEHIND THE FRONT FOR THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

44

In the hours before

Special weather statement, Sep 1, 12:31 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
131 PM CDT SUN SEP 1 2013

ARZ043-044-011915-
PULASKI AR-SALINE AR-
131 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND WESTERN
PULASKI COUNTIES UNTIL 215 PM CDT...

AT 129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKE NORRELL...OR 10 MILES
SOUTHWEST OF LAKE MAUMELLE...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LAKE NORRELL...       PARON...              FERNDALE...
  CONGO...              BLAND...              AVILLA...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3465 9259 3467 9283 3482 9282 3483 9253
TIME...MOT...LOC 1831Z 328DEG 11KT 3478 9268

59
Special weather statement, Sep 1, 1:13 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
213 PM CDT SUN SEP 1 2013

ARZ043-044-011940-
PULASKI AR-SALINE AR-
213 PM CDT SUN SEP 1 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SALINE AND CENTRAL
PULASKI COUNTIES UNTIL 245 PM CDT...

AT 211 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES NORTH OF OTTER CREEK...OR NEAR WEST
LITTLE ROCK...MOVING SOUTHEAST AT 15 MPH.

SMALL HAIL FROM PEA UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS
UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  WEST LITTLE ROCK...   SW LITTLE ROCK...     SHANNON HILLS...
  OTTER CREEK...        MABELVALE...          HURRICANE LAKE...
  ALEXANDER...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 122 AND 133.

THIS INCLUDES INTERSTATE 430 BETWEEN MILE MARKERS 1 AND 6.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3462 9229 3461 9257 3474 9256 3477 9240
TIME...MOT...LOC 1913Z 309DEG 12KT 3471 9245

59

The radar

The Western Arkansas radar (KSRX), 71 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Scott

When
September 1, 1:30 PM CST
Where
Scott County, Blue Ball
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
34.950, -93.700

Large trees were blown down.

Thunderstorm Wind, Yell

When
September 1, 3:05 PM CST
Where
Yell County, Plainview
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Utility Company
Coordinates
34.980, -93.300

Power lines were blown down.

Thunderstorm Wind, Pope

When
September 1, 3:10 PM CST
Where
Pope County, 4 mi NE of Pottsville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.291, -93.000

Power lines were blown down.

Thunderstorm Wind, Pope

When
September 1, 3:10 PM CST
Where
Pope County, 1.73 mi ENE of Mill Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.332, -93.173

Power lines were blown down northwest of Shiloh.

Thunderstorm Wind, Yell

When
September 1, 3:45 PM CST
Where
Yell County, 2 mi W of Chickalah
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.170, -93.315

Power lines were blown down.

Hail, Faulkner

When
September 1, 3:55 PM CST
Where
Faulkner County, 0.89 mi NW of Belk Corner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.060, -92.490

Thunderstorm Wind, Faulkner

When
September 1, 4:05 PM CST
Where
Faulkner County, 2.02 mi W of Belk Corner
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
35.049, -92.516

Numerous trees were blown down.

Thunderstorm Wind, Pulaski

When
September 1, 4:22 PM CST
Where
Pulaski County, 1 mi W of Macon
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
34.920, -92.188

Power lines were blown down.

Thunderstorm Wind, Logan

When
September 1, 4:40 PM CST
Where
Logan County, Paris
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.280, -93.730

A house had much of its metal roof torn off. Power lines and numerous large tree limbs were blown down.

Thunderstorm Wind, Scott

When
September 1, 5:15 PM CST
Where
Scott County, 1.18 mi ENE of Needmore
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
34.809, -94.012

Trees were blown down on Arkansas 28.

Thunderstorm Wind, Scott

When
September 1, 6:00 PM CST
Where
Scott County, 2.76 mi S of Brawley
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.810, -94.320

Large limbs were blown down.

Thunderstorm Wind, Polk

When
September 1, 6:30 PM CST
Where
Polk County, 1.25 mi SSE of Potter
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.535, -94.318

Several trees and power lines were blown down on U.S. 71.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466371, 466372, 466373, 466395, 466374, 466375, 466377, 466379, 466382, 466385, 466386, 466388.